Migraines, Headaches, Topomax...Questions~

Discussion in 'General Parenting' started by hearts and roses, Apr 18, 2007.

  1. hearts and roses

    hearts and roses Mind Reader

    Hi all,

    difficult child has been experiencing severe headaches for over 2 weeks now. The other day her DR prescribed her Maxalt, a migraine medication and it didn't do a thing. She's been eating Advils like crazy - sometimes they minimize the pain, sometimes not so much. Yesterday difficult child had a CAT scan done to make sure her brain was okay - it is.

    So, what's with all the headaches?? A friend mentioned to me that her daughter was put on Topomax for three reasons: Her BiPolar (BP) behaviors, migraines, and weight loss. Apparently, when the DR was prescibing, my friend's daughter's weight was a consideration.

    So, what can anyone tell me about migraines, BiPolar (BP) and the use of Topomax for either or both?

    Thanks~
     
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I take topamax for bipolar and nerve pain. I swear by it. I may get a little bit of cognitive problems but we cant tell if they are from the topamax or my fibro because I really started having them before I started having them before the topamax.

    I take a huge dose of topa compared to most users. My patented advice is to start low and go slow. I did and have had very few side effects. I did have weight loss the first time I went on topa. They took me off it for a few months the end of last year/beginning of this year and when I restarted it, the weight loss effect didnt come back...drat it all!

    One thing you do need to remember is to drink water if you take a very high dose because it can cause kidney stones. So far I have one gotten two of them and that happens if I reduce my fluid intake drastically.
     
  3. smallworld

    smallworld Moderator

    Hi Jo,

    My difficult child 1 has severe migraines, and my difficult child 2 has more moderate migraines. According to their neurologist, the problem with continuing to take Motrin/Advil/Asprin/etc (more than twice a week) is that it can cause rebound headaches and feed into the problem. So you do need to get your difficult child onto a preventive medication to stop the cycle.

    The anticonvulsants/mood stabilizers Topamax, Neurontin and Depakote are all used as migraine preventives. difficult child 1 tried Depakote both as a mood stabilizer and migraine preventive, and even at a high dose (1,000 mg), it just did not hold his headaches at bay. He is currently on the blood pressure medication Propranolol (generic for Inderal), and it is a miracle medication for him. He virtually gets no headaches whatsoever, whereas he used to get them nearly every day. With difficult child 2, once we stabilized her moods with Lamictal and Lexapro, her headaches improved. The tricyclic antidepressants Amitriptyline and Nortriptyline are also used as migraine preventives.

    Good luck with finding something to help your difficult child's migraines.
     
  4. Alisonlg

    Alisonlg New Member

    I recently started Topamax (about 2-3 months ago) for my migraines. I've been getting migraines up to 3-5 a week for the past 15+ years of my life. I've done a lot to identify and elimitate my triggers...not enough sleep, too much sleep, artificial sweeteners, strong smells, cigarette smoke, etc.

    I've found Topamax to be helpful with *most* of my migraines. It's not getting rid of the menstrual migraines, so for that my neurologist has Rx'd Frova to take throughout my entire menstrual migraine cycle as a daily preventative, even though it's an acute medication. The freedom from migraines it gives me the rest of the month makes it worth the tingling I feel throughout my body off and on throughout the day. I don't think it's made me any more forgetful than I used to be LOL :p And, I just discovered yesterday that I've lost about 15 lbs, so I'm really happy!!! :smile:

    I'm still working on one more trigger...sinuses...and then I think I'll have done everything I can for my migraines....that is until the next new miracle drug comes out! LOL
     
  5. hearts and roses

    hearts and roses Mind Reader

    Well, thanks everyone! Great information and I love hearing the different perspectives.

    We have an appointment with her regular DR tomorrow to go over the CTscan and figure out the next step. I didn't realize that taking the advil can cause the headaches later - vicious cycle!

    difficult child really doesn't need to lose weight and if I could get her on my nutrition program, I would, but she refuses. I think with it's massive B vitamins it would help her. It's helped me a lot!

    Her DR did suggest they may be hormonal, though they started at the end of her cycle...so I don't know what that means.

    I finally got her to take a daily multi and I've been nagging her to also take some other supplements, but she's not budging. I with there was one capsule out there that has all the supplements she needs. Ugh.

    So thanks again!
     
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child also takes Topomax for BiPolar (BP) and for stomach migraines. Since he has been on it he hasn't had a stomach migraine.
     
  7. hearts and roses

    hearts and roses Mind Reader

    Sharon, what is a stomach migraine?
     
  8. youngstar

    youngstar New Member

    I have had migranes since 13 and thats 27 years now. I swear that I have had hundreds of different medications. The best thing that helped me was accupuncture. I was medicatio free for 1 year. Unfortunately that DOctor left town and no one here does that . It took time to figure out my triggure. for me it was mustard, Rost Beef, and Left over Turkey, . Imitrex and Migranol and cafergot were the worse. Topomax did nothing. Tordal did nothing. THey tried antideepresants and I was so mixed up I even went to work with my clothes on inside out and never knew till later that day. Needless to say I stopped that medication. Now I try to stay away from pain klllers. The cause too many rebound headaches. I take novobuproprian and that seems to help. Not sure why.

    It is not an easy fix. You have to have a dedicated doctor and a good history of what the triggures are. Good luck
    Gary
     
  9. Kjs

    Kjs Guest

    I took it for headache maintenance, didn't see much help. difficult child has suffered with migraines for many years. Started Topomax this year. The neurologist also gave him midrin. He can take two midrin the first time then one four hours later. Also, can take midrin AND advil. difficult child usually goes with the advil first, if that doesn't work goes to midrin. He has told me that since he started taking topomax his headaches have gone from everyday to 2 - 3 days a week.
    Do see loss of attention.
     
  10. hearts and roses

    hearts and roses Mind Reader

    Thanks Gary. I have been considering accupuncture from myself. When I mentioned it to difficult child she looked at me like I was mad.

    I can come up with a host of all natural methods to help her across the board, but at her age she simply doesn't want to hear about it. It's so frustrating to try and help her - I'm hoping that one day she will be more open to healthier lifestyle changes but for now, it's a battle. Smoking definitely exacerbates her headaches but she won't even try to quit on her own. Last night she asked if we could get a pill from her DR to help her quit. I know quitting is not easy, for sure, but I hate the idea of her taking yet another pill, Know what I mean??

    Thanks again.
     
  11. Kjs

    Kjs Guest

    difficult child takes it. Says migraines/headaches have went from everyday to 2 - 3 days a week. Do see loss of attention.
     
  12. missdot

    missdot New Member

    <span style="color: #CC66CC"> </span> I'm a newbie, my son was just prescribed topomax for headache and "mood disorder" with tendency to be bipolar. Are there things I should be looking for? He is also on Dextroamphet, risperdal, and a sleep medication trapazone (?) Any help would be greatly appreciated.
     
  13. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Jo,
    A couple of summers ago difficult child started vomitting every night. He would get really ill and then be o.k. after a couple of hours. After awhile they started lasting longer and longer. We didn't know if it was a reaction to medications and they finally determined they were stomach migraines. The treatment s similar to regular migraines.
     
Loading...